Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 52, NWS Flagstaff, AZ

July 23, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2017, 12:32 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 12:32 PM MST (19:32 UTC)
Expired
Jul 23, 2017, 3:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 125 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WGUS55 KFGZ 231932
FFWFGZ
AZC005-232230-
/O.NEW.KFGZ.FF.W.0052.170723T1932Z-170723T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1232 PM MST SUN JUL 23 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 330 PM MST

* At 1230 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two and a half to three inches 
  of rain have already fallen, with the heaviest rain just east of 
  the town of Williams. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Williams, Dogtown Lake Campground and Kaibab Lake Campground. 

This includes the following streams and drainages...Dogtown Wash...
Sycamore Creek...West Cataract Creek...Red Lake Wash...Hell Canyon...
Cataract Creek and Johnson Creek.

This includes the following highways...
 Business Interstate 40 between mile markers 163 and 165.
 Interstate 40 between mile markers 161 and 171.
 State Route 64 between mile markers 186 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3543 11230 3535 11211 3524 11204 3516 11219
      3536 11232

$$

MCT
2 follow-up statements
686 
WGUS75 KFGZ 232044
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
144 PM MST SUN JUL 23 2017

AZC005-232230-
/O.CON.KFGZ.FF.W.0052.000000T0000Z-170723T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
144 PM MST SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
COCONINO COUNTY...

At 142 PM MST, Doppler radar indicated rain intensity has decreased. 
Scattered light showers continue at this time. Up to two to three 
inches of rain has already fallen and is expected to cause flash 
flooding.

Some locations that will experience flooding include...
Williams, Dogtown Lake Campground and Kaibab Lake Campground. 

This includes the following streams and drainages...Dogtown Wash...
Sycamore Creek...West Cataract Creek...Red Lake Wash...Hell Canyon...
Cataract Creek and Johnson Creek.

This includes the following highways...
 Business Interstate 40 between mile markers 163 and 165.
 Interstate 40 between mile markers 161 and 171.
 State Route 64 between mile markers 186 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3543 11230 3535 11211 3524 11204 3516 11219
      3536 11232

$$

MCT
035 
WGUS75 KFGZ 232221
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
321 PM MST SUN JUL 23 2017

AZC005-232230-
/O.EXP.KFGZ.FF.W.0052.000000T0000Z-170723T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
321 PM MST SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 330 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat at this time. However, there could still be high water and 
flooded low water crossings. Please continue to heed any remaining 
road closures.

LAT...LON 3543 11230 3535 11211 3524 11204 3516 11219
      3536 11232

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:50 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 9:50 AM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
950 AM MST Sun Jul 23 2017

.SYNOPSIS...A Flash Flood Watch has been issued for northern
Arizona valid Sunday from noon to midnight. Heavy rainfall with
flash flooding is possible from stronger storms. Active monsoon
conditions are expected to continue Tuesday. A decrease in storm
coverage should develop starting Wednesday, especially across
western and central Arizona.

&&

.UPDATE...
We have issued flash flood watch for for all of Apache, Coconino,
Navajo, Yavapai, and northern Gila Counties valid from noon today
through midnight tonight. The cloud cover and light rain showers
that covered southern Coconino and Yavapai counties at sunrise is
decreasing, and cu development is already going south of the
Mogollon rim and over the San Franciso peaks. PW in this mornings
sounding is over an inch, with mositure increase seen in the
700-550 mb layer vs 24 hours ago. We have seen a few observed 2
inch reports from yesterday,  and expect more today given what
we've seen this morning.

&&

.PREV DISCUSSION /414 AM MST/...Expecting an active day as
abundant monsoon moisture is present over central and northern
Arizona. Model forecast soundings indicate fairly high levels of
instability along and south of the Mogollon Rim this afternoon,
with steering flow generally pushing storms slowly toward the
west/northwest. This setup would allow for a few strong to
marginally severe thunderstorms developing along the Mogollon
Rim/White Mtns and pushing slowly into northern Gila and portions
of Yavapai County later in the afternoon and evening. Also, with
the stronger storms (and/or areas with cell training), there will
be a risk of heavy rain and localized flash flooding. One thing
that could limit this possibility is ongoing cloud cover, acting
to inhibit instability and storm strength. If these clouds show a
decreasing trend later this morning, there could be a need for a
Flash Flood Watch for this  afternoon/evening from the Mogollon
Rim southward - we will monitor through the morning. Later
tonight and Monday...an inverted trough feature over southeast AZ
is forecast to move up into northern Arizona, with abundant
moisture persisting. This will turn the steering flow from the
southeast tonight and then southerly Monday. Storms could persist
into the overnight hours tonight with the help of the feature. On
Monday, forecast soundings show a nearly saturated atmosphere
through a deep layer. Rain chances are high, but the amount of
cloud cover could act to hold down instability and decrease storm
intensity, rainfall rates and flash flood potential. Stay tuned as
this part of the forecast remains uncertain and could change.

Tuesday - the inverted trough is forecast to move north of the
state, with slightly lower precipitable water values over the
region. Looking for a more typical monsoon pattern, with scattered
afternoon storms moving SW to NE.

Wednesday & Thursday - models indicating a drier air mass and
some warming in the mid levels. Not expecting storms to shut down
completely, but coverage should be isolated to scattered at best.

Friday onward - high pressure forecast to shift to our north,
allowing for easterly flow and gradual moistening. Storm chances
return to typical monsoon levels.

&&

.AVIATION...For the 18Z package...Sct to numrs shra/tsra and isold
+tsra. Most storms forming over higher terrain and moving west and
northwest. Activity will be slow to decrease tonight, transitioning
to more of a stratiform type. MVFR/IFR conditions in the strongest
storms. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect above normal storm activity and high relative
humidity values Sunday and Monday, as moisture continues to stream
into the district. Wetting rain chances will remain high.

Tuesday through Thursday...Chances for showers and thunderstorms
will continue, but coverage and frequency should decrease. Slightly
drier conditions near the surface will enhance the threat for gusty
outflow winds, associated with thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>018-037>040.

&&

PUBLIC...DL/JJ
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 23, 9:50 AM MST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
950 AM MST Sun Jul 23 2017

AZZ004>018-037>040-240415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
950 AM MST Sun Jul 23 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for another round of scattered to numerous showers and
thunderstorms this afternoon and evening. The steering flow aloft
will be weak, pushing storms slowly toward the west-northwest. A
few storms today will be capable of dropping 1 to 3 inch downpours
which could result in flash flooding. A Flash Flood Watch has been
issued for all of northern and central Arizona.

Higher instability along and south of the Mogollon Rim could also
produce a few strong to severe thunderstorms, with hail up to one
inch in diameter and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are likely Monday, a few possibly
producing heavy rainfall and localized flash flooding. A decrease
in storm coverage is expected midweek before increasing again by
Thursday or Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 23, 11:33 AM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1133 AM MST SUN JUL 23 2017

AZZ007-015-231915-
Western Mogollon Rim-Coconino Plateau-
1133 AM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMS AREA UNTIL 1215 PM
MST...

At 1133 AM MST, Doppler radar was tracking a strong thunderstorm over
Williams, or 29 miles west of Flagstaff. this storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Williams, Dogtown Lake Campground and Kaibab Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3516 11210 3519 11231 3542 11221 3533 11203
TIME...MOT...LOC 1833Z 201DEG 2KT 3525 11214

MCT
Special weather statement, Jul 23, 12:05 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1205 PM MST SUN JUL 23 2017

AZZ006-007-231945-
Coconino Plateau-Grand Canyon Country-
1205 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY NORTH OF VALLE UNTIL 1245 PM MST...

At 1204 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Valle, or 24 miles southwest of Desert View at Grand
Canyon, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3565 11218 3577 11227 3597 11199 3575 11183
TIME...MOT...LOC 1904Z 238DEG 14KT 3578 11210

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:02 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai15 hr
Jul 23, 11:33 AM MSTSpecial Weather StatementFGZ42 min
Jul 23, 12:05 PM MSTSpecial Weather StatementFGZCoconino40 min
Jul 23, 12:20 PM MSTAreal Flood AdvisoryFGZCoconino4 hr
Jul 23, 2:01 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 23, 2:31 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 23, 2:39 PM MSTSpecial Weather StatementFGZ51 min
Jul 23, 2:50 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 23, 2:56 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai49 min
Jul 23, 3:10 PM MSTSevere Thunderstorm WarningFGZYavapai50 min
Jul 23, 3:26 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 23, 3:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 23, 3:55 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai25 min
Jul 23, 4:08 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai37 min
Jul 23, 4:29 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 23, 4:59 PM MSTFlash Flood WarningFGZGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.